K.M. Gorman, A. Jeong and A.C. Pardo. Neonatal SIRPIDs, a Confusing EEG Finding. Pediatric Neurology. In press.
A term male infant presented on day three of life with a 12-hour history of poor feeding, lethargy, jaundice and hypothermia (35.8 °C). Pregnancy was complicated by cholestasis; however, birth history was uneventful. Examination was significant for a non-dysmorphic intubated male infant with minimal response to painful stimuli. Neuroimaging identified bilateral intraventricular hemorrhage and sagittal venous thrombosis.
Electroencephalogram showed multifocal, brief (15 seconds to 2 minutes) electrographic seizures with an interictal burst-suppression pattern. Also, repetitive high amplitude rhythmic discharges emerged from bilateral occipital leads. Initially treated with loading doses of multiple anti-epileptic drugs, with no improvement in frequency or duration of discharges. On further review, all occipital discharges were preceded by visual (checking pupils), auditory (talking at bedside) or tactile stimulation (changing diaper), consistent with stimulus-induced repetitive discharges (SIRPIDs).
A) Example of a focal seizure arising from C3
B) Suctioning (open arrow) induced a SIRPID in bilateral occipital leads (O1, O2) (solid
Minimal handling and clustering of cares were implemented, and SIRPIDS resolved. An extensive neurometabolic and hematological screen were negative. Whole exome sequencing detected a homozygous variant in AMT consistent with glycine encephalopathy . Aged 4 months, he developed infantile spasms.
Stimulus-induced repetitive or periodic discharges are rhythmic, periodic or ictal-appearing discharges, consistently induced by alerting stimuli. SIRPIDs are frequently reported in critically ill adults (estimated 22%) and only described in a single case series of neonates with stroke or hemorrhage. Underlying cortical hyperexcitability and dysregulation of cortical-subcortical pathways are the proposed underlying mechanism. Though rare in neonates, recognition of SIRPIDs is important, to avoid escalation of treatment and associated complications.